Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2002, 12:42 PM EDT for Pickaway County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 12:42 PM EDT (16:42 UTC)
- Expired
- Apr 28, 2002, 1:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Pickaway County, OH
The radar
The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 12:51 PM EDT | Hail 1.75 | South Bloomfield, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:45 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS51 KILN 281642 SVRILN OHC129-281745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1242 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKAWAY COUNTY IN CENTRAL OHIO... * UNTIL 145 PM EDT... * AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF SOUTH BLOOMFIELD...OR ABOUT 12 MILES SOUTH OF GROVE CITY...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ASHVILLE... SOUTH BLOOMFIELD... COMMERCIAL... THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:40 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 28, 11:40 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1140 AM EDT SUN APR 28 2002 UPDATE COMING OUT FOR TORNADO WATCH. ...10 AM AFD... WILL SEND AN UPDATE OUT THIS MORNING TO RAISE TEMPERATURES ACROSS THE BOARD AND THEN MENTION FALLING TEMPS AFTER THE FRONT GOES THROUGH. EXPECT TO WAIT UNTIL SPC DECIDES TO PUTS A BOX OUT FOR FORECAST AREA BEFORE ZONES GO OUT...BUT WILL NOT WAIT PAST 11:30 IF THIS DOESNT HAPPEN. MISILN OUT BY 11...ANY CHANGES WILL BE DUE TO BOXOLOGY AFTER THIS. .ILN...WIND ADVISORY FOR ENTIRE FORECAST AREA TODAY TORNADO WATCH UNTIL 5 PM EDT (21Z) INZ074>075-080...ALL OF KY COUNTIES...ALL OHIO COUNTIES EXCEPT MERCER AUGLAIZE SHELBY DARKE AND PREBLE. FRANKS
In the hours before
Local storm report, Apr 28, 7:09 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
709 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 3 SW VERSAILLES IN FLOOD
04/28/02 RIPLEY CAR WASHED OFF ROAD.
COUNTY ROAD 50 CLOSED
0500 AM 2 W MOWRYSTOWN OH FLOOD
04/28/02 HIGHLAND KAY RD CLOSED DUE TO
HIGHWATER
0525 AM UNION KY FLOOD
04/28/02 BOONE 2 BRIDGES UNDER WATER
0455 AM 3 E RIPLEY OH FLOOD
04/28/02 BROWN HIGH WATER ON SEVERAL
ROADS
0614 AM 10 N BATAVIA OH FLOOD
04/28/02 CLERMONT ST RT 133 AND 222 CLOSED.
ST RT 222 HAD 3 FT OF WATER
ON IT.
0538 AM NEAR PORTSMOUTH OH FLASH FLOODS
04/28/02 SCIOTO 20 ROADS CLOSED. ONE
FAMILY EVACUATED.
0600 AM NEAR BRADYVILLE OH FLOOD
04/28/02 ADAMS ST RT 41 AND BLUE CREEK
ROAD BETWEEN ST RT 348 AND
125 CLOSED
GATLocal storm report, Apr 28, 11:50 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1150 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM CENTERVILLE OH .75 INCH HAIL
04/28/02 MONTGOMERYSpecial weather statement, Apr 28, 11:52 AM EDT, 50 minutes before
INZ074-075-080-KYZ089>100-OHZ026-044>046-052>056-061>065-070>074- 077>082-088-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1152 AM EDT SUN APR 28 2002 ...TORNADO WATCH IN EFFECT UNTIL 5 PM EDT (4 PM EST)... ...SEVERE THUNDERSTORMS POSSIBLE TODAY... A CENTER OF LOW PRESSURE WILL MOVE THROUGH THE LOWER GREAT LAKES TODAY. AN ACCOMPANYING COLD FRONT WILL PROGRESS EAST THROUGH THE OHIO VALLEY THIS AFTERNOON. A LARGE AREA OF WARM MOIST AIR WILL SWEEP AHEAD OF THIS FRONT...PROVIDING INSTABILITY FOR THE PRODUCTION OF STRONG THUNDERSTORMS ALONG THE FRONT. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...SO THE THUNDERSTORMS ARE EXPECTED TO BRING THESE WINDS IN CONTACT WITH THE GROUND. HAIL WILL ALSO BE POSSIBLE...ALONG WITH ISOLATED TORNADOS. THE STORM PREDICTION CENTER HAS PLACED NORTHERN KENTUCKY...ALONG WITH ALL OF OHIO SOUTHEAST OF A CINCINNATI TO COLUMBUS LINE...IN A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY. THE REST OF THE AREA REMAINS IN A SLIGHT RISK. SPOTTER ACTIVATION IS NEEDED TODAY.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:33 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 42 min |
| Apr 28, 3:47 AM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 28 min |
| Apr 28, 4:25 AM EDT | Severe Thunderstorm Warning | ILN | Brown | 35 min |
| Apr 28, 5:07 AM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
| Apr 28, 11:44 AM EDT | Severe Thunderstorm Warning | ILN | Greene, Montgomery | 61 min |
| Apr 28, 12:10 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 50 min |
| Apr 28, 12:26 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 49 min |
| Apr 28, 12:50 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 40 min |
| Apr 28, 1:11 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 49 min |
| Apr 28, 1:20 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 55 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 39 min |
| Apr 28, 2:12 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.